Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 40, NWS Cheyenne, WY

December 17, 20186 counties in Wyoming; 4 counties in Nebraska

NWS Cheyenne, WY issued this high wind watch at Dec 17, 2018, 2:01 PM MST for 6 counties in Wyoming; 4 counties in Nebraska. It took effect at Dec 19, 2018, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2018, 2:01 PM MST (21:01 UTC)
In effect from
Dec 19, 2018, 2:00 AM MST
Expired
Dec 18, 2018, 2:18 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Scotts Bluff County, NE, Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS75 KCYS 172101
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 PM MST Mon Dec 17 2018

...WIDESPREAD STRONG WINDS POSSIBLE ACROSS SOUTHEAST WYOMING AND
THE SOUTHERN NEBRASKA PANHANDLE FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING... 

WYZ106-110-116-117-181200-
/O.UPG.KCYS.HW.A.0039.181219T0900Z-181220T0000Z/
/O.NEW.KCYS.HW.W.0049.181218T2100Z-181220T0700Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
201 PM MST Mon Dec 17 2018

...HIGH WIND WARNING IN EFFECT FROM 2 PM TUESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 PM Tuesday to midnight MST
Wednesday night. The High Wind Watch is no longer in effect. 

* TIMING...2 PM MST Tuesday until Midnight MST Wednesday night. 

* WINDS...West to southwest 40 to 50 MPH with gusts up to 70 MPH. 

* IMPACTS...Mainly to transportation. Strong cross winds will
  create a high risk for blow overs of lightweight and high
  profile vehicles, including camping and travel trailers. This
  includes Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins, as well as the Interstate 80 Summit between
  Laramie and Cheyenne. This also includes Bordeaux along
  Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ019-020-054-055-WYZ101-104-105-107-108-115-118-119-181200-
/O.NEW.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/
Scotts Bluff-Banner-Kimball-Cheyenne-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, 
Torrington, Bosler, Laramie, Cheyenne, and Pine Bluffs
201 PM MST Mon Dec 17 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from late Tuesday night through
Wednesday afternoon. 

* TIMING...2 AM MST Wednesday until 6 PM MST Wednesday. 

* WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH. 

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  are expected for light weight and high profile vehicles,
  including camping and travel trailers with a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CLH
2 follow-up statements
971 
WWUS75 KCYS 180944
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
244 AM MST Tue Dec 18 2018

...WIDESPREAD STRONG WINDS ACROSS SOUTHEAST WYOMING AND THE 
SOUTHERN NEBRASKA PANHANDLE TUESDAY AFTERNOON THROUGH WEDNESDAY 
EVENING...

NEZ020-054-055-WYZ101-104-105-107-108-115-118-119-181745-
/O.UPG.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/
/O.EXB.KCYS.HW.W.0049.181219T0900Z-181220T0100Z/
Banner-Kimball-Cheyenne-Converse County Lower Elevations-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Laramie Valley-Central Laramie County-
East Laramie County-
Including the cities of Harrisburg, Kimball, Brownson, Sidney, 
Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Medicine Bow, 
Shirley Basin, Wheatland, Guernsey, Torrington, Bosler, Laramie, 
Cheyenne, and Pine Bluffs
244 AM MST Tue Dec 18 2018

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM MST WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 2 AM to 6 PM MST Wednesday. The
High Wind Watch is no longer in effect. 

* TIMING...2 AM MST Wednesday until 6 PM MST Wednesday.

* WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions are expected for light weight and high profile 
  vehicles, including camping and travel trailers with a high 
  risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110-116-117-181745-
/O.CON.KCYS.HW.W.0049.181218T2100Z-181220T0700Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
244 AM MST Tue Dec 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO MIDNIGHT MST WEDNESDAY NIGHT...

* TIMING...2 PM MST Tuesday until Midnight MST Wednesday night.

* WINDS...Westerly 40 to 50 MPH with gusts up to 70 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  create a high risk for blow overs of lightweight and high 
  profile vehicles, including camping and travel trailers. This 
  includes Arlington and Elk Mountain along Interstate 80 
  between Laramie and Rawlins, as well as the Interstate 80 
  Summit between Laramie and Cheyenne. This also includes 
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ019-181745-
/O.CON.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/
Scotts Bluff-
Including the cities of Scottsbluff and Gering
244 AM MST Tue Dec 18 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

* TIMING...2 AM MST Wednesday until 6 PM MST Wednesday.

* WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions are expected for light weight and high profile 
  vehicles, including camping and travel trailers with a high 
  risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
379 
WWUS75 KCYS 182118
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
218 PM MST Tue Dec 18 2018

...WIDESPREAD STRONG WINDS ACROSS SOUTHEAST WYOMING AND THE
SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON THROUGH WEDNESDAY 
EVENING...

NEZ019-191200-
/O.UPG.KCYS.HW.A.0040.181219T0900Z-181220T0100Z/
/O.EXB.KCYS.HW.W.0049.181219T0700Z-181220T0100Z/
Scotts Bluff-
Including the cities of Scottsbluff and Gering
218 PM MST Tue Dec 18 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 6 PM MST
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...Midnight MST tonight until 6 PM MST Wednesday.

* WINDS...West to northwest 35 to 45 MPH with frequent gusts 50 to
  60 MPH. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions are expected for light weight and high profile 
  vehicles, including camping and travel trailers with a high 
  risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ118-191200-
/O.EXT.KCYS.HW.W.0049.181218T2118Z-181220T0700Z/
Central Laramie County-
Including the city of Cheyenne
218 PM MST Tue Dec 18 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT MST WEDNESDAY
NIGHT...

* TIMING...Now until 6 PM MST Wednesday.

* WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH.
  The strongest winds are expected from late tonight through
  Wednesday morning. 

* IMPACTS...Mainly to transportation. Dangerous travel 
  conditions are expected for light weight and high profile 
  vehicles, including camping and travel trailers with a high 
  risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ020-054-055-WYZ101-104-105-107-108-115-119-191200-
/O.EXT.KCYS.HW.W.0049.181219T0700Z-181220T0100Z/
Banner-Kimball-Cheyenne-Converse County Lower Elevations-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Laramie Valley-East Laramie County-
Including the cities of Harrisburg, Kimball, Brownson, Sidney, 
Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Medicine Bow, 
Shirley Basin, Wheatland, Guernsey, Torrington, Bosler, Laramie, 
and Pine Bluffs
218 PM MST Tue Dec 18 2018

...HIGH WIND WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MST WEDNESDAY...

* TIMING...Midnight MST tonight until 6 PM MST Wednesday.

* WINDS...West to northwest 35 to 45 MPH with gusts up to 65 MPH.

* IMPACTS...Mainly to transportation. Dangerous travel conditions
  are expected for light weight and high profile vehicles,
  including camping and travel trailers with a high risk for
  vehicle blow overs. Snow squalls are also possible, resulting 
  in sudden and significant reductions in visibilities in these 
  areas. This can be a very dangerous situation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110-116-117-191200-
/O.CON.KCYS.HW.W.0049.000000T0000Z-181220T0700Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
218 PM MST Tue Dec 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
WEDNESDAY NIGHT...

* TIMING...2 PM MST Tuesday until Midnight MST Wednesday night.

* WINDS...West 40 to 50 MPH with gusts up to 70 MPH.

* IMPACTS...Mainly to transportation. Strong cross winds will
  create a high risk for blow overs of lightweight and high
  profile vehicles, including camping and travel trailers. This
  includes Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins, as well as the Interstate 80 Summit between
  Laramie and Cheyenne. This also includes Bordeaux along
  Interstate 25 between Chugwater and Wheatland. Snow squalls are
  also possible, resulting in sudden and significant reductions in
  visibilities in these areas. This can be a very dangerous
  situation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:25 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Dec 17, 10:25 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 AM MST Mon Dec 17 2018

.UPDATE...
Issued at 1025 AM MST Mon Dec 17 2018

Please see latest 18z Aviation Discussion

&&

.SHORT TERM...(Today and tonight)
Issued at 337 AM MST Mon Dec 17 2018

A southerly flow aloft will bring yet another day of seasonably
warm temperatures to the region. High temps will be limited
slightly by increasing cloud cover to the west, though temps
across the region will still be above normal. A slight chance of
snow showers are possible across the southern mountain terrain
this afternoon, though chances are low.

.LONG TERM...(Tuesday through Sunday)
Issued at 337 AM MST Mon Dec 17 2018

In the wake of an easterly moving ridge, a northwesterly flow
aloft will take hold under an elongated trough. Temperatures will
drop 5 to 10 degrees, though the main concern will be the
likelihood for increasing winds Tuesday, becoming strong late
Tuesday through Wednesday afternoon. Winds are expected to
increase ahead of an upper level disturbance, reaching it's peak
as the disturbance moves into the region, finally decreasing in
the system's wake late Wednesday afternoon. Expected strong winds
are supported by a large area of 60-70 kt winds at 700 mb, steep
lapse rates and a large swath of subsidence aloft. A High Wind
Watch has been issued for the wind-prone areas, however, it is
likely that the watch will have to be expanded to include adjacent
high plains and mountain zones as we move closer to the event's
start. Light snow will accompany the disturbance across portions
of the region as it quickly passes through. Snow amounts shouldn't
pose any significant problems, though the combination of snow and
winds could reduce visibility at times, resulting in dangerous
travel conditions.

Otherwise, looking for a mostly quite week with no significant
drop in temperatures until Saturday with a cold frontal passage.
Breezy conditions are expected with this disturbance. Chances for
precipitation will stay confined to the Sierra Madres and Snowy
Mountains Ranges through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1025 AM MST Mon Dec 17 2018

VFR conditions expected to persist through the forecast period.
Only concerns for the forecast is the approach of a ridge with
some lower clouds moving in ahead of it. Lifted the ceilings a bit
more from previous TAFs with winds on the increase post-12Z
Tuesday.

&&

.FIRE WEATHER...
Issued at 337 AM MST Mon Dec 17 2018

Sunny, warm and breezy under a southerly flow aloft on the
backside of an upper level ridge. Minimum relative humidities will
remain above critical levels, therefore, fire weather concerns
are minimal. A more active pattern is store for the region
beginning Tuesday as a breezy zonal flow kicks in. Strong winds
are expected late Tuesday through Wednesday afternoon, however,
combined with increasing relative humidities, fire weather
concerns will remain low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Tuesday night through Wednesday
     afternoon for WYZ106-110-116-117.

NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Dec 17, 4:20 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MST Mon Dec 17 2018

WYZ103-106-110-114-116>118-181130-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Snowy Range-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
420 AM MST Mon Dec 17 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wind and wind gusts increase late Tuesday and Wednesday. Portions
of the area have a High Wind Watch out for this period, however,
strong winds will likely spill out of the area under the Watch and
it may need to be expanded in the next day. Widespread hazardous
weather is not expected otherwise.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>113-115-119-181130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
420 AM MST Mon Dec 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:11 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte11 hr
Dec 17, 2:01 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte51 hr

Nearby

High Wind Watches in Wyoming, 2018High Wind Watches in Nebraska, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.